Back to Journals » International Journal of General Medicine » Volume 9

Acute-onset rhabdomyolysis secondary to sitagliptin and atorvastatin interaction

Authors Khan MW, Kurian S, Bishnoi R

Received 18 October 2015

Accepted for publication 6 January 2016

Published 29 April 2016 Volume 2016:9 Pages 103—106

DOI https://doi.org/10.2147/IJGM.S98543

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Atif Mohammad

Peer reviewer comments 8

Editor who approved publication: Dr Scott Fraser


Muhammad Waqas Khan,1 Saji Kurian,2 Rohit Bishnoi1

1Division of Hospital Medicine, Department of Medicine, College of Medicine, 2College of Pharmacy, University of Florida, Gainesville, FL, USA

Abstract: Rhabdomyolysis is a serious medical condition in which the skeletal muscle tissue gets damaged and breaks down at rapid rates, potentially leading to death if not managed early on. Rhabdomyolysis in adults has several etiologies such as crush injuries, prolonged immobilization, strenuous exercise, hormonal or metabolic causes, infections, and drug–drug interactions. We present a case report of the interaction of two drugs that are used commonly in the general population. We here discuss a case of a 60-year-old female who presented to the hospital with complaints of generalized weakness, muscle aches, and atypical chest pain for a week after her primary care physician started her on sitagliptin while she was already on atorvastatin. After review of literature, this is the second known case of such an interaction causing acute breakdown of skeletal musculature.

Keywords: rhabdomyolysis, drug interaction, statin–sitagliptin interaction

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]